Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Omaha, NE

April 19, 2005Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 19, 2005, 5:22 AM CDT for Montgomery County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2005, 5:22 AM CDT (10:22 UTC)
Expired
Apr 19, 2005, 6:00 AM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:22 AM CDT, 2 hours earlier.

Area forecast discussion, Apr 19, 3:22 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 AM CDT TUE APR 19 2005

.DISCUSSION...

SYNOPSIS...00Z SUBJECTIVE UPPR AIR ANLYS INDCD A RIDGE FM THE SERN
US NWD THRU THE GREAT LAKES. UPSTRM FM THE RIDGE ACRS THE PLAINS
SOUTHWEST UPPR LVL FLOW WAS PRESENT AHEAD OF WRN US TROF. A COUPLE
OF SHRTWV TROFS WERE SEEN AT H5 WITH THE FIRST OVR ERN NEB/WRN IA.
NEXT UPSTRM SHRTWV WAS OVER NRN AZ/SRN UT WITH THE MAIN PARENT LOW
OVR WRN NV. AT H85 LO WAS OVR CNTRL CO WITH DECENT MOISTURE AXIS FM
SRN TX TO NRN KS WITH +10 C DP AS FAR AS KTOP. 07Z OBJECTIVE SFC
ANLYS INDCD LO OVR NE NEB WITH CDFNT SWWD TO LO IN ERN CO. LATEST
RADAR MOSAIC AND IR SAT IMAGERY INDCD SCT -TSRA ON THE WRN AND NRN
PERIPHERY OF THE H85 LO-LVL JET.

FORECAST...WLD EXPECT AT LEAST SOME -TSRA ACTIVITY TO CONT THRU DAY
BREAK WITH GOOD H85 THETA-E ADVECTION ATOP DIFFUSED FRONTAL BOUNDARY
ALNG THE KS/NEB BORDER. ACCUS FIELD CONTS TO EXPAND ACRS NRN KS AND
SOME OF THIS WK ACTIVITY MAY MV ACRS SRN CWA DURING THE MRNG.
OTHERWISE...STRATUS CONTS TO FILL IN THIS MRNG AND THIS SHLD CONT
THROUGH A GOOD PART OF THE MRNG BEFORE LATE APRIL SUN AND
BOUNDARY-LAYER MIXING ERODE DECK AND ALLOW FOR PARTLY CLOUDY AFTN.
AS ERN NEB/WRN IA SHRTWV CONTS TO SLIDE EWD TODAY...SFC/H85
BOUNDARIES WL CONT TO SLOLY SLIDE SWD INTO THE NRN CWA BY AFTN.
MOISTURE ADVECTION WL CONT AHEAD OF BOUNDARY AND WITH SOME AFTN SUN
AND FAIRLY STEEP MID-LVL LAPSE RATES...THE ATMOSPHERE SHLD BECOME
MODERATELY UNSTABLE. FORCING FOR LARGE-SCALE ASCENT WL FOR THE MOST
PART BE LACKING TODAY AS SOME SUBSIDENCE INDCD BEHIND DEPARTING
SHRTWV AND AHEAD OF THE UT/AZ SHRTWV. NEVERTHELESS WITH SOME
PERSISTENT CONVERGENCE ALNG BOUNDARY AND A DECENT MID-LVL FRONTAL
CIRCULATION NR H7...SHLD BE ENOUGH TO INITIAL CONVECTION ALNG THE
BOUNDARY BY LATE AFTN...LIKELY FIRST IN IA WHERE CAPPING WL BE
WEAKER...BUT EVENTUALLY DVLPNG FARTHER W INTO ERN NEB. TSRA TYPE
SHLD MOSTLY BE MULTI-CELLULAR TODAY WITH WEAKER DEEP-LAYER SHEAR AND
STORM RELATIVE FLOW GENERALLY BELOW 20 KT. THUS GIVEN THE CAPE
PROFILE CAN SEE SOME HAIL AND WIND GIVEN THE NR 40 K DIFF IN THETA-E
FM THE SFC TO H6. THUNDERSTORM MOVEMENT WL MAINLY BE DRIVING BY
STORM INTERACTIONS AND OUTFLOW WITH A GENERALLY SWD TREND THRU EVNG.
MAY SEE SOME AREAS OF HEAVY RAINFALL...BUT TRAINING OF CELLS DOESNT
REALLY SEEM LIKELY SO NO FLOOD WATCH. ANY TSRA SHLD END BY MID MRNG
WED AND MOST OF WED WL ACTUALLY BE DRY AS CWA ONCE AGAIN GETS INTO
A SHRTWV RIDGE AND WARMING MID-LVL TMPS. HAVE REMOVED THE AFTN
PRECIP WITH THIS THINKING. WITH PERSISTENT UPSLOPE FLOW ON THE HIGH
PLAINS THOUGH...MCS DVLPNG IS LIKELY WED NIGHT AND WL KEEP MID CHC
POPS FOR ANY ACTIVITY THAT MAKES IT INTO THE CWA AS STRNGLY
SUPPORTED BY POINT FORECAST SOUNDINGS IN SRN CWA WITH CAPE OF 1500
J/KG WITH PARCELS LIFTED ABOVE NOCTURNAL INVERSION. THURS APPEARS TO
BE THE LAST OF THE ACTIVE DAYS AND THERE CONTS TO BE A GOOD DEAL OF
UNCERTAINTY HERE. MDLS ARE CONSISTENT IN EJECTING A PIECE OF THE WRN
US CLOSED LO DURING THE TIME FRAME. IT APPEARS AND INVERTED TROF WL
TRY AND SLIDE THRU THE CWA DURING THE DAY AND STABILITY PARAMETERS
APPEAR TO SUPPORT THUNDERSTORMS FM THURS AFRN INTO THURS NIGHT. IF
THE NAM IS CORRECT DEEP-LAYER SHEAR DOES INCREASE ENOUGH FOR
ORGANIZED DEEP CONVECTION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Apr 18, 5:05 PM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON APR 18 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
505 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THIS EVENING.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM
FOR ALL COUNTIES EXCEPT SHELBY...PAGE AND MONTGOMERY IN IOWA.  LARGE
HAIL IS THE PRIMARY THREAT...BUT SOME STORMS COULD ALSO CONTAIN
DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY
EVENING...MAINLY FOR THE COUNTIES ALONG AND SOUTH OF THE PLATTE
RIVER.  ALTHOUGH THE SEVERE WEATHER THREAT DECREASES AFTER
MIDNIGHT...ISOLATED STORMS COULD STILL PRODUCE LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY...MAINLY
ACROSS NORTHEAST NEBRASKA IN THE AFTERNOON.  SOME SEVERE STORMS
ARE POSSIBLE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE OVER THE AREA TUESDAY NIGHT THROUGH
FRIDAY. BESIDES SEVERE STORMS THAT COULD LINGER INTO TUESDAY
NIGHT...ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY EVENING AND WEDNESDAY
NIGHT.  HEAVY RAIN COULD ACCOMPANY ANY OF THE THUNDERSTORM ACTIVITY
DURING THAT PERIOD.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE AREA THURSDAY INTO
FRIDAY.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA TUESDAY AFTERNOON AND
SLOWLY SAG SOUTH THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY
LATE WEDNESDAY.  IN ADDITION...AN UPPER LEVEL DISTURBANCE IS
FORECAST TO MOVE ACROSS THE AREA THURSDAY INTO FRIDAY WHICH COULD
ALLOW THE FRONT TO MOVE BACK NORTH INTO THE OUTLOOK AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING.
ADDITIONAL DEPLOYMENT MAY BE NECESSARY LATE TUESDAY AFTERNOON
INTO TUESDAY NIGHT.

CHERMOK

In the hours before

Local storm report, Apr 19, 1:27 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 AM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             3 N MALCOLM             40.95N 96.87W
04/18/2005  0.88 INCH        LANCASTER          NE   AMATEUR RADIO

&&

DEWALD
Local storm report, Apr 19, 1:28 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
128 AM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             COLON                   41.30N 96.61W
04/18/2005  0.75 INCH        SAUNDERS           NE   AMATEUR RADIO

0524 PM     HAIL             4 S FREMONT             41.38N 96.49W
04/18/2005  1.00 INCH        SAUNDERS           NE   LAW ENFORCEMENT

0534 PM     HAIL             2 W RISING CITY         41.20N 97.34W
04/18/2005  0.88 INCH        BUTLER             NE   EMERGENCY MNGR

0537 PM     HAIL             FREMONT                 41.44N 96.49W
04/18/2005  0.75 INCH        DODGE              NE   NWS EMPLOYEE

0544 PM     HAIL             1 E NICKERSON           41.53N 96.45W
04/18/2005  0.75 INCH        DODGE              NE   PUBLIC

0651 PM     HAIL             2 N UTICA               40.92N 97.35W
04/18/2005  1.75 INCH        SEWARD             NE   TRAINED SPOTTER

0702 PM     HAIL             5 NW STAPLEHURST        41.03N 97.24W
04/18/2005  0.75 INCH        SEWARD             NE   PUBLIC

0803 PM     HAIL             10 WSW WAHOO            41.16N 96.80W
04/18/2005  0.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

0803 PM     HAIL             2 W TOBIAS              40.42N 97.37W
04/18/2005  1.50 INCH        FILLMORE           NE   TRAINED SPOTTER

0804 PM     HAIL             1 SW TOBIAS             40.41N 97.35W
04/18/2005  1.00 INCH        SALINE             NE   TRAINED SPOTTER

0819 PM     HAIL             VALPARAISO              41.08N 96.83W
04/18/2005  0.88 INCH        SAUNDERS           NE   TRAINED SPOTTER

0833 PM     HAIL             CERESCO                 41.06N 96.65W
04/18/2005  0.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

0833 PM     HAIL             2 SW WESTON             41.17N 96.77W
04/18/2005  0.88 INCH        SAUNDERS           NE   TRAINED SPOTTER

0836 PM     HAIL             1 SW TOBIAS             40.41N 97.35W
04/18/2005  0.88 INCH        SALINE             NE   TRAINED SPOTTER

0839 PM     HAIL             WESTON                  41.19N 96.74W
04/18/2005  0.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

0847 PM     HAIL             N WESTERN               40.39N 97.20W
04/18/2005  1.75 INCH        SALINE             NE   TRAINED SPOTTER

0847 PM     HAIL             1 E TOBIAS              40.42N 97.32W
04/18/2005  1.75 INCH        SALINE             NE   TRAINED SPOTTER

0901 PM     HAIL             5 SW WILBER             40.43N 97.03W
04/18/2005  1.00 INCH        SALINE             NE   TRAINED SPOTTER

0903 PM     HAIL             1 N SWANTON             40.39N 97.08W
04/18/2005  1.00 INCH        SALINE             NE   TRAINED SPOTTER

0904 PM     HAIL             WAHOO                   41.22N 96.62W
04/18/2005  0.75 INCH        SAUNDERS           NE   LAW ENFORCEMENT

0914 PM     HAIL             2 W DAYKIN              40.32N 97.34W
04/18/2005  1.75 INCH        JEFFERSON          NE   EMERGENCY MNGR

0946 PM     HAIL             1 SW TOBIAS             40.41N 97.35W
04/18/2005  0.88 INCH        SALINE             NE   TRAINED SPOTTER

1015 PM     TSTM WND GST     6 W BEATRICE            40.27N 96.86W
04/18/2005  70 MPH           GAGE               NE   TRAINED SPOTTER

1015 PM     HAIL             6 W BEATRICE            40.27N 96.86W
04/18/2005  1.00 INCH        GAGE               NE   TRAINED SPOTTER

1106 PM     HAIL             2 W WYMORE              40.12N 96.70W
04/18/2005  0.88 INCH        GAGE               NE   TRAINED SPOTTER

1113 PM     HAIL             WYMORE                  40.12N 96.67W
04/18/2005  1.00 INCH        GAGE               NE   TRAINED SPOTTER

1155 PM     HAIL             3 N MALCOLM             40.95N 96.87W
04/18/2005  0.88 INCH        LANCASTER          NE   AMATEUR RADIO

&&

DEWALD
Special weather statement, Apr 19, 1:55 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
155 AM CDT TUE APR 19 2005

IAZ055-056-069-079-080-090-091-NEZ044-045-051>053-066>068-078-
088>093-190730-

...SEVERE THUNDERSTORM WATCH 162 WILL BE ALLOWED TO EXPIRE AT
2 AM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST IOWA
     HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT
     AND PAGE

IN EAST CENTRAL NEBRASKA
     DODGE...WASHINGTON...SAUNDERS...DOUGLAS AND SARPY

IN SOUTHEAST NEBRASKA
     CASS...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...JOHNSON...
     JEFFERSON...RICHARDSON AND PAWNEE

DEWALD
Local storm report, Apr 19, 4:19 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 AM CDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             PLATTSMOUTH             41.01N 95.89W
04/19/2005  0.75 INCH        CASS               NE   LAW ENFORCEMENT

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:05 PM CDTSevere Thunderstorm WarningOAXButler40 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningOAXSaline23 min
Apr 18, 7:52 PM CDTSevere Thunderstorm WarningOAXButler, Saunders38 min
Apr 18, 7:54 PM CDTSevere Thunderstorm WarningOAXSaline36 min
Apr 18, 8:06 PM CDTSevere Thunderstorm WarningOAXJefferson39 min
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningOAXSaline33 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningOAXButler, Saunders43 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
Apr 18, 8:56 PM CDTSevere Thunderstorm WarningOAXSaline34 min
Apr 18, 9:13 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders32 min
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningOAXDodge29 min
Apr 18, 9:29 PM CDTSevere Thunderstorm WarningOAXJefferson31 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningOAXSaline35 min
Apr 18, 9:58 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson62 min
Apr 18, 10:11 PM CDTFlash Flood WarningOAXJefferson, Saline6 hr
Apr 18, 10:40 PM CDTSevere Thunderstorm WarningOAXWashington35 min
Apr 18, 10:57 PM CDTSevere Thunderstorm WarningOAXGage34 min
Apr 18, 11:54 PM CDTSevere Thunderstorm WarningOAXLancaster36 min
Apr 19, 4:08 AM CDTSevere Thunderstorm WarningOAXCass22 min
Apr 18, 11:48 PM CDTSevere Thunderstorm WarningOAXHarrison42 min
Apr 19, 12:43 AM CDTSevere Thunderstorm WarningOAXPottawattamie47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.